From Staten Island, New York, USA:
I have had diabetes for a over a year. I started taking glucophage and then it was confirmed that I have type 1 diabetes, so, I was put on insulin. Since I've been taking multiple injections, I have gained weight. I am currently taking 15 units of Lantus and various amounts of NovoLog, depending on what I eat. I am having difficulty losing weight and need suggestions on how to lose weight and maintain healthy glucose levels.
Good glucose control is often accompanied by weight gain. In most trials where intensive insulin therapy is used for treatment of type 1 diabetes, weight gain is a side effect of the intervention. Insulin has the effect of inducing appetite, promoting protein synthesis, promoting fat synthesis, and you avoid the cachetic periods where you actually dump calories in the form of glucose in the urine. As a physician who treats patients with type 1 diabetes, I am often faced with the issue of what to do about weight gain. Do I back off on the level of insulin therapy to allow for "catch-up" weight loss? Sometimes the weight loss never happens. My desire is not to leave patients undertreated. What I would recommend is for you to contact the dietician that is part of your local diabetes education staff. The dietician will help you understand how many calories you should eat each day to reach a certain goal weight. Insulin therapy can be adjusted accordingly, depending on whether this is less food than you are eating now or not. Many times, insulin therapy can be streamlined so as not to be too much. If you are having a lot of lows, this may be an indication you are on too much insulin. Finally, I would recommend you learn to count carbohydrates so as to keep track of your food intake and allow yourself the ability to match the food you eat with the insulin you take.
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.